Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Indianapolis, IN

May 17, 2020Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 17, 2020, 6:39 PM EDT for Sullivan County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 6:39 PM EDT (22:39 UTC)
Expired
May 17, 2020, 7:15 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 5:18 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS53 KIND 172239
SVRIND
INC153-172315-
/O.NEW.KIND.SV.W.0041.200517T2239Z-200517T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
639 PM EDT Sun May 17 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Sullivan County in southwestern Indiana...

* Until 715 PM EDT.

* At 638 PM EDT, a severe thunderstorm was located over Palestine, or
  8 miles east of Robinson, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Fairbanks, Merom,
  Turtle Creek Reservoir, Graysville and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3915 8765 3921 8758 3924 8758 3926 8756
      3926 8724 3903 8724 3895 8751 3897 8753
      3899 8758 3899 8756 3900 8758 3906 8757
      3908 8760 3909 8762 3910 8762 3911 8765
      3912 8765 3912 8763 3913 8766
TIME...MOT...LOC 2238Z 233DEG 33KT 3904 8759 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MK
2 follow-up statements
522 
WWUS53 KIND 172254
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
654 PM EDT Sun May 17 2020

INC153-172315-
/O.CON.KIND.SV.W.0041.000000T0000Z-200517T2315Z/
Sullivan IN-
654 PM EDT Sun May 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SULLIVAN COUNTY...

At 654 PM EDT, a severe thunderstorm was located near Sullivan, or 18
miles northeast of Robinson, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Fairbanks, Merom,
Turtle Creek Reservoir, Graysville and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3915 8765 3921 8758 3924 8758 3926 8756
      3926 8724 3903 8724 3895 8751 3897 8753
      3899 8758 3899 8756 3900 8758 3906 8757
      3908 8760 3909 8762 3910 8762 3911 8765
      3912 8765 3912 8763 3913 8766
TIME...MOT...LOC 2254Z 230DEG 33KT 3914 8744 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

50
287 
WWUS53 KIND 172307
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
707 PM EDT Sun May 17 2020

INC153-172315-
/O.CON.KIND.SV.W.0041.000000T0000Z-200517T2315Z/
Sullivan IN-
707 PM EDT Sun May 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SULLIVAN COUNTY...

At 707 PM EDT, a severe thunderstorm was located near Sullivan, or 20
miles south of Terre Haute, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Fairbanks, Merom,
Turtle Creek Reservoir, Graysville and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3915 8765 3921 8758 3924 8758 3926 8756
      3926 8724 3903 8724 3895 8751 3897 8753
      3899 8758 3899 8756 3900 8758 3906 8757
      3908 8760 3909 8762 3910 8762 3911 8765
      3912 8765 3912 8763 3913 8766
TIME...MOT...LOC 2307Z 226DEG 26KT 3917 8737 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:49 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 17, 4:49 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
449 PM EDT Sun May 17 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 255 PM EDT Sun May 17 2020

A slow moving low pressure system will bring unsettled weather to
the area into the middle of the week. This system is expected to
gradually weaken and move off to the east later this week.

&&

.NEAR TERM /This Afternoon and Tonight/...
Issued at 255 PM EDT Sun May 17 2020

Mid level vorticity lobe currently lifting northeast through the
local area responsible for areas of rain, and a few embedded
lightning strikes, mainly over western Indiana. This precipitation
may tend to diminish over the next few hours as this feature moves
off. Clearing noted in satellite in the wake of this feature over
southern Illinois and western Kentucky may work its way into parts
of the area later this afternoon and early this evening.

Short term models suggest cold front currently moving through
western Illinois, will reach the western border zones this evening,
towards 180000Z-180100Z. Most of the organized convection still
appears will be associated with this front as it slowly makes its
way east overnight. Will time the highest PoPs tonight along the
frontal passage.

Deep layer shear remains relatively favorable for strong convection
through tonight. Short term model guidance also suggest initially
poor lapse rates may get a little better as time goes by later this
afternoon into tonight, as well as low level helicity. There appears
to be enough deep layer shear and helicity for rotating storms along
the front and also out ahead of the front into late tonight, if
convection can get sufficiently deep.

Low level thicknesses generally support the GFS low tonight, so
won't stray too far from them.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 255 PM EDT Sun May 17 2020

Model data suggest cold front may be about half way through the
forecast area by sunrise Monday. This front may tend to wash out
over the eastern zones Monday, as the low level flow back due to an
upper trough cutting off across Illinois. Will keep PoPs high over
the eastern zones on Monday, while tapering them off more into the
chance category farther west.

Otherwise, models suggest the upper low will gradually shift
southeast into the Tennessee Valley by the Wednesday. Will continue
to carry high PoPs into Tuesday, and taper off PoPs with time by
Wednesday as the upper low drifts off the southeast.

Some concern about heavy rainfall over the eastern zones on Monday
into Tuesday, given precipitable waters up to about 1.50 inches, and
concerns about a deformation zone setting up in those areas Monday
night into Tuesday, to the northeast of the upper low. After
collaboration with adjacent offices, planning on a Flash Flood Watch
for some of the eastern zones from Monday through midday Tuesday.

Progged low level thicknesses suggest the GFS MOS temperature
guidance over the next couple of days looks reasonable at this time.

&&

.LONG TERM /Wednesday Night through Sunday/...

Issued at 229 PM EDT Sun May 17 2020

ECMWF depicts the pesky upper low lingering across Indiana on
Wednesday night through Friday morning...before finally drifting
to the east. Minimal forcing and moisture is available...but with
ongoing weak lift...clouds and light rain showers will be possible
and low pops will be required.

On Friday through Sunday the ECMWF shows the upper low drifting
east as ridging aloft builds across the Ohio valley. Within the
lower levels...strong Warm air advection begins within the lower
levels and NBM suggests warm and humid air arriving by Saturday
and Sunday. Despite no upper forcing in play the NBM keeps some
pops in play next weekly probably due to diurnal convection given
the warm and moist air mass. Will keep pops in the forecast at
that point...but confidence is low. Next weekend certainly looks
warmer and more summer-like.

&&

.AVIATION /Discussion for 17/21Z TAF Update/...

Issued at 445 PM EDT Sun May 17 2020

VFR conditions will deteriorate to MVFR conditions later tonight.
Some locations may drop down to IFR for periods of tonight early
tomorrow morning.

Rain showers continue throughout central Indiana. A line of
thunderstorms currently over central Illinois will approach the
Indiana border in a few hours.

Previous discussion as follows...

Cut-off low pressure over Iowa is expected to sag toward Indiana
tonight. The associated moist conveyor belt ahead of the low is
expected to push across Indiana this evening and overnight.
Ongoing Rain as seen on radar across Illinois and western Indiana
will continue to advect across the Taf sites. Time heights and
forecast soundings show a saturated column through the evening and
overnight. Thus have included a large window of showers this
evening with occasional TSRA as the moisture arrives in Central
Indiana.

As the upper low settles closer to Indiana overnight...the
moisture feed will continue to push east but CIGs are likely to
deteriorate to MVFR/IFR overnight. Light showers and MVFR CIGS are
likely to continue on Monday as the Upper low lingers in the
region.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Monday morning through Tuesday afternoon
for INZ041-042-049-056-057-064-065-071-072.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...Updike/Puma
Hazardous weather outlook, May 17, 5:06 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
506 PM EDT Sun May 17 2020

INZ021-028>031-035>040-043>048-051>055-060>063-067>070-181000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion-
Hancock-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-Greene-Monroe-Brown-
Knox-Daviess-Martin-Lawrence-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Newport, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Vincennes, Washington,
Loogootee, Shoals, Bedford, and Mitchell
506 PM EDT Sun May 17 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a slight risk of severe storms for mainly this
evening and tonight.

Hazards: Damaging winds. Isolated tornadoes. Heavy rainfall. Lightning.

Timing: The most favorable timing for severe storms is 6 pm to 2 am.

Discussion: A cold front is expected to move into the area from
Illinois this evening, and continue eastward overnight. Thunderstorms
are expected to develop along this front. A few of these storms may
be severe, with damaging winds and isolated tornadoes the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: A few thunderstorms are possible Monday, mainly over eastern
Indiana. Thunderstorm activity is also possible later this week,
around Thursday and Friday. Severe storms are not expected at this
time.

Discussion: A meandering upper low and surface low could keep at
least low chances for showers around for much of the next seven
days, along with some small thunderstorms chances at times during the
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest around 30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ041-042-049-056-057-064-065-071-072-181000-
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, Shelbyville,
Rushville, Columbus, Greensburg, Seymour, Brownstown,
and North Vernon
506 PM EDT Sun May 17 2020

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a marginal risk of severe storms for mainly tonight.

Hazards: Damaging winds. Heavy rainfall. Lightning.

Timing: The most favorable timing for severe storms is 8 pm to 2 am.

Discussion: A cold front is expected to move into the area from Illinois
later this evening, and continue eastward overnight. Thunderstorms
are expected to develop along this front. A few of these storms may
be severe, with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There is a marginal risk of severe storms Monday afternoon,
generally east of a Greensburg to Parker City line. There is also a
Flash Flood Watch in effect for Monday into Tuesday afternoon. Thunderstorm
activity is also possible later this week, around Thursday and Friday.

Discussion: A lingering frontal system is expected to bring showers
and some thunderstorms to the area through Tuesday. Isolated severe
storms may be severe Monday afternoon. This front may also bring
heavy rainfall to the area into Tuesday afternoon, which may lead to
flooding. This system will continue to bring chances for showers and
some thunderstorms at times throughout much of the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Severe storm
spotters are encouraged to monitor future weather statements
regarding the severe threat on Monday.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest around 30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:36 PM EDTFlash Flood WatchINDBartholomew, Decatur, Delaware, Henry, Jackson, Jennings and 3 more36 hr
May 17, 7:16 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan29 min
May 17, 7:48 PM EDTSpecial Weather StatementINDClay, Owen, Putnam42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.